Hail, Owsley
- When
- June 25, 5:17 PM EST
- Where
- Owsley County, 0.69 mi S of Blake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.370, -83.750
Quarter size hail occurred along Hwy 1350.
Strong to severe thunderstorms rolled across portions of eastern KY on June 25, 2015. Some of these storms dropped quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Strong to severe thunderstorms rolled across portions of eastern KY on June 25, 2015. Some of these storms dropped quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 25, 3:00 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT THU JUN 25 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 359 PM EDT THU JUN 25 2015 CURRENT CONDITIONS ACROSS THE AREA FEATURE A STATIONARY BOUNDARY DRAPED ACROSS CENTRAL AND EASTERN KENTUCKY. CURRENT VISIBLE SHOT ACROSS THE AREA SHOWS SOME BREAKS IN THE CLOUD COVER ACROSS THE AREA. THIS HAS ALLOWED SOME INCREASED HEATING DESPITE THE CAP AND LACK OF INSTABILITY FROM THIS MORNINGS MCS. IF THE BREAKS AND INCREASED HEATING CONTINUES...SOME CONVECTION MAY BEGIN TO DEVELOP IN THE NEXT COUPLE OF HOURS. THE ISSUE HERE IS IF THE CAP AT 800MB IS BROKEN. THE HRRR HAS BEEN SLIGHTLY LESS STELLAR HINTING AT CONVECTION ALL AFTERNOON BUT TO NO AVAIL. SOME SHOWER ACTIVITY HAS DEVELOPED UPSTREAM IN SOUTHERN IN AND WESTERN KY SO WILL INTRODUCE SOME POPS INTO EASTERN KENTUCKY AFTER 21Z THIS AFTERNOON. HEADING INTO TONIGHT...THE NEXT CLUSTER OF STORMS DEVELOPS AND BEGINS TO TRACK SOUTHEAST INTO KY. THE FORMATION OF THIS AREA SHOULD BEGIN IN CENTRAL KY OR EVEN A BIT FURTHER WEST. IT IS WORTHMENTIONING THAT MODELS HAVE BEEN LESS THAN STELLAR PICKING OUT THIS DEVELOPMENT. THOUGH WITH TRENDS AND COLLABORATION WITH NEIGHBORING OFFICES...WILL BE INTRODUCING LIKELY POPS INTO EASTERN KENTUCKY SHORTLY AFTER 00Z BUT DEVELOPMENT AND A STARTING POINT FOR CONVECTIVE INITIATION IS A BIT OF A TOUGH CALL. TOMORROW...A STRONGER WAVE DIPS SOUTH INTO THE LOWER OH VALLEY CROSSING OVER THE RIDGE OUT WEST AND MAKES FOR AN INTERESTING SITUATION FOR KY ON FRIDAY EVENING AND FRIDAY NIGHT. WITH THIS...THE WARM FRONT WITH A STRONG SOUTHERLY SURGE PUSHES NORTH THROUGH THE AREA. AHEAD OF THIS SHOULD BE STRONG CONVECTION AND POSSIBLY SEVERE THUNDERSTORMS. EARLY MORNING CONVECTION MAY HINDER THIS A BIT BUT THE WARM AND MOIST AIR SURGING FROM THE SOUTH SHOULD MAKE FRIDAY EVENING AND INTO FRIDAY NIGHT QUITE INTERESTING. WILL MENTION THIS PERIOD IN THE HWO AS THIS WILL BEGIN AN ACTIVE PERIOD. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 359 PM EDT THU JUN 25 2015 MODELS APPEAR TO BE IN GOOD AGREEMENT WITH MID AND UPPER LEVEL FLOW THROUGH THE EXTENDED. WE FIND OURSELVES UNDER THE INFLUENCE OF A HIGH AMPLITUDE PATTERN WITH A MEAN EAST CONUS TROUGH AND WEST CONUS RIDGE. AS SUCH WE CAN EXPECT BELOW NORMAL TEMPERATURES THROUGH THE PERIOD AND IN GENERAL AN UNSETTLED WEATHER PATTERN. MODEL GUIDANCE IS IN GOOD AGREEMENT WITH A POSITIVELY TILTED TROUGH CUTTING OFF ACROSS THE GREAT LAKES REGION BY EARLY SATURDAY. THIS FEATURE WILL EVENTUALLY TRACK EAST...BECOMING NEGATIVELY TILTED AS IT MOVES INTO SOUTHERN NEW ENGLAND STATES SUNDAY. ADDITIONAL SHORTWAVE ENERGY DIGS OUT A REINFORCING TROUGH OVER OUR REGION BY MONDAY WHICH ONLY GRADUALLY LIFTS OUT TO THE NORTHEAST BY THE END OF THE FORECAST WINDOW. BY THEN THERE IS A TENDENCY FOR THE PATTERN TO BECOME LESS AMPLIFIED AND A BIT MORE ZONALLY ORIENTED AS WESTERN CONUS RIDGE SHIFTS OUT INTO THE PACIFIC AND ADDITIONAL SHORTWAVE ENERGY DROPS INTO THE UPPER MIDWEST. AT THE SURFACE...THE INITIAL TROUGH/CUT OFF LOW WILL AID IN DEVELOPING A SURFACE LOW ACROSS THE WESTERN OHIO VALLEY AT THE START OF THE PERIOD. THIS RELATIVELY DEEP AND WELL ORGANIZED SFC LOW WILL RIDE UP THE OHIO VALLEY OVER THE WEEKEND...WITH A TRAILING COLD FRONT ADVANCING ACROSS OUR AREA SATURDAY MORNING. ANOTHER FRONTAL SYSTEM WILL SWEEP THROUGH THE REGION AT THE START OF THE WEEK...LATE MONDAY INTO TUESDAY. ONCE AGAIN...THIS PATTERN WILL ENSURE BELOW NORMAL TEMPS THROUGH THE PERIOD WITH HIGHS IN THE MID 70S TO LOWER 80S AND LOWS MAINLY FALLING INTO THE 50S TO LOWER 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 200 PM EDT THU JUN 25 2015 VFR CONDITIONS WILL CONTINUE UNTIL LATER THIS EVENING WHEN SHOWERS AND THUNDERSTORMS DEVELOP. WILL INTRODUCE SOME VCTS AFTER 00Z TONIGHT AND THEN BRING SOME IFR CONDITIONS TO THE TAF SITES AFTER 04Z TO MOST AREAS AS SHOWERS AND THUNDERSTORMS WILL FORM ALONG A BOUNDARY. A BRIEF PERIOD SHOULD ENSUE INTO THE AFTER DAWN HOURS TOMORROW MORNING BEFORE AFTERNOON ACTIVITY REDEVELOPS. WINDS WILL REMAIN GENERALLY LIGHT THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SHALLENBERGER LONG TERM...RAY/DJ AVIATION...SHALLENBERGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 414 PM EDT THU JUN 25 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 414 PM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE STORMS THIS EVENING MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY THROUGH SATURDAY. SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY STORM DAMAGE THIS EVENING AND AGAIN ON FRIDAY. KAS/SHALLENBERGER/RAY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EDT THU JUN 25 2015
KYZ114-116-252230-
CLAY-OWSLEY-
604 PM EDT THU JUN 25 2015
...A STRONG THUNDERSTORM WILL AFFECT CLAY AND OWSLEY COUNTIES...
AT 603 PM EDT...A STRONG THUNDERSTORM WAS OVER NATHANTON...OR 11
MILES SOUTHWEST OF BOONEVILLE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LUCKY FORK...SOURWOOD...CONKLING...TEGES...TAFF...BLAKE...HENSLEY...
ONEIDA...ISLAND CITY...THOMAS...SEXTONS CREEK...GOBBARD...BARCREEK...
STURGEON...MISTLETOE...NEWFOUND...TRIXIE...AMMIE...SETH AND
SEBASTIAN.
&&
LAT...LON 3732 8384 3733 8383 3733 8379 3734 8378
3739 8382 3743 8381 3736 8354 3733 8354
3733 8355 3732 8355 3720 8361
TIME...MOT...LOC 2203Z 289DEG 23KT 3735 8381
HALThe Jackson,KY radar (KJKL), 46 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter size hail occurred along Hwy 1350.
A large limb was broken off of a tree by thunderstorm wind gusts.
A tree was blown down along Rte 134 between mile markers 4 and 6.
A tree was blown down along Hwy 610 between mile markers 3 and 4.
Quarter size hail was observed along Hwy 451.
A tree was blown down on KY 550 near the town of Dwarf.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582791, 582792, 582793, 582798, 582803, 582800, 582801, 582795, 582796, 582797, 582802.